MAUDE Adverse Event Report: COOK INC SAFE-T-J FIXED CORE WIRE GUIDE; DQX WIRE, GUIDE, CATHETER

COOK INC SAFE-T-J FIXED CORE WIRE GUIDE; DQX WIRE, GUIDE, CATHETER
Model Number N/A
Medical Device Problem Code Unraveled Material (1664)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 01/06/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The 510k status: preamendment.(b)(4).This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
The customer reported that, during a deep pelvic abscess drainage procedure, the safe-t-j fixed core wire guide got caught inside the metal stiffener when the catheter was introduced over the wire.The user managed to pull the wire out eventually, but reported that the wire had begun to unravel.A post-procedure computed tomography scan confirmed that no pieces of the wire guide were left in the patient - the wire was removed in its entirety.The operator of the device stated that there may have been too much wire in the abscess, which caused the wire to kink when the metal stiffener was introduced.The amount of wire that had been looped in the abscess was not readily observable, because this procedure was done under ultrasound guidance, rather than fluoroscopy.The abscess was reportedly deep in the patient's pelvis, and was only about 5-7 cm in diameter.The wire is reportedly available for return; however, as of the date of this report, no device has yet been received for evaluation.
 
Additional Manufacturer Narrative
Investigation ¿ evaluation: a review of the complaint history, device history record, drawing, instructions for use (ifu), manufacturing instructions, quality control data, dimensional verification and visual inspection was conducted during the investigation.Evaluation of the returned device was performed.The wire guide begins to unravel approximately 75cm from the proximal end.No distal weld is present.The proximal weld is present and intact.The wire is severely kinked and flaking of the tfe coating present in multiple locations along the length of the wire.The distal ends of both the safety wire and mandril are exposed.Both the od of the wire guide and the id of the metal stiffener were measured to be in specification using calipers.The ifu for the catheter states, "under fluoroscopic control, perform standard techniques for placement of percutaneous drainage catheters, either by seldinger access or trocar access" and "once catheter is in desired location, remove any wire guides, trocars, or stiffeners, allowing the catheter to form its configuration." using ultrasound is a departure from the ifu which instructs to use fluoroscopy.The ifu warns "when inserting a stiffening cannula into a catheter with retention suture, hold suture during cannula insertion to avoid bunching or tangling of suture." the doctor stated that "wire guide got caught inside the metal stiffener when placing the catheter over the wire".The physician stated that, " he may have put too much of the wire guide into the abscess causing the guide to kink".The force that was used to attempt to untangle the components caused the suture to break and probably the wire guide to unravel from lack of clearance inside the cannula.A document-based investigation evaluation did not observe any specific issues with current manufacturing or quality controls that may have contributed to this incident.The dhr was reviewed and no non-conformances were noted for lot 8277025.Additionally, a search of the manufacturer's complaint database notes that this is the only complaint related to lot 8277025.Based on the provided information and visual inspection of the returned device, the root cause is determined to be product use or handling related; user technique.Per the quality engineering risk assessment no further action is required.We will continue to monitor for similar complaints and have notified the appropriate personnel of this event.

Brand Name
SAFE-T-J FIXED CORE WIRE GUIDE
Common Device Name
DQX WIRE, GUIDE, CATHETER
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key7222787
Report Number1820334-2018-00155
Device Sequence Number2248262
Product Code DXQ
UDI-Device Identifier00827002005525
UDI-Public(01)00827002005525(17)221110(10)8277025
Combination Product (Y/N)N
Initial Reporter CountryAS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/26/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue NumberTSCF-38-80-3
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 01/08/2018
Supplement Date Received by Manufacturer02/27/2018
Initial Report FDA Received Date01/26/2018
Supplement Report FDA Received Date03/26/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DAWSON MUELLER DRAINAGE CATHETER; JCD10.0-38-20:STANDARD DILATOR